Prolia treatment for osteoporosis

Posted by Veruska @veriska, Mar 7, 2017

I received the results from my bone test and they have recommended I start Prolia. I have read the side effects and I am concerned. Has anyone use this drug and if so what side effects have you experienced. Thank you

Sorry folks but I am going to bow out of this chat room. Take care, Micki

REPLY
@contentandwell

@sue225 I have only had tofu one time and did not care for it, but this recipe sounds like it might be good. One of these days I may try it. Thanks for the directions.
JK

Jump to this post

You're welcome. My friend's daughter, who is a vegetarian, loves it.

REPLY
@contentandwell

@sue225 Was your cholesterol very high? My PCP said I could have up to three egg yolks a week so maybe mine is not too, too bad.
JK

Jump to this post

@contentandwell THIS IS WHAT THE DR TOLD MY BROTHER IT ISNT EGG YOLK,S it was hereditary

REPLY
@ritafarmer

I also read some of this. I think that the increased risk of heart attack and stroke means that this will be reserved for a select number of patients. I was able to use Forteo (the one where you give yourself a daily injection using a pen). It can only be used for two years. It is the drug that gave me the most dramatic increase in bone density.

Jump to this post

Since I posted this, I have had a chance to look at cardiovascular concerns. I fell very hard on my back in a parking lot at the end of February (we'd had a lot of ice and snow,). In a freakish event, I landed so hard on my back that everything bounced up against my chest and broke my sternum. If you ever fall on your back and immediately have the most awful pain in your chest, you've probably broken your sternum. Good knews is that I didn't break a hip or vertebra, possibly due to 20 years of treatment for what was then severe osteoporosis (I was only 40). After almost 3 months, x-rsy showed no change in the fracture. I dutifully called my rheumatologist to report this. Her nurse called me back and said that Evenity was a possibility.

I immediately did more research. When I read the full prescribing information, I noted that increased incidence was also noted with women with no history of cardiovascular issues. I then found a free peer-reviewed article (https://www.ncbi.nlm.nih.gov/m/pubmed/30775535/?i=13&from=romosozumab) that answered my other question. The increased incidence of cardiovascular events continued AFTER the 12 months during which the drug can be taken.

I discussed this with my primary care provider. A previous chest x-ray taken to rule out pneumonia had noted that I have a "tortuous thoracic artery." He said this means "that I am 60" and that in spite of very low history of cardiovascular issues in ancestors who lived into their 90's, I have a little bit of calcification in this artery. It probably won't cause any issues, but he recommended that I NOT take Evenity–at least not until there is more research into the cardiovascular risk. I don't want to be the first person in my family to die of a heart attack or stroke. Just my view on this issue.

REPLY
@veriska

I want to thank everyone for your reply. It helps with my decision. I am at -2.9. Has anyone started Prolia at or above that degree?

Jump to this post

Yes, started at about the same and a bit lower in the spine. Just had 3rd injection. After one year, up 11.6% for the spine and almost 7% in the hip.

REPLY
@jaleen

I appreciate your response and that of others in the group about the efficacy of Forteo and Prolia, but I am disappointed that no one mention how much improvement (% according to a dexa-scan) they have made. I have 3 friends who had the 2-year treatment with Forteo. Results were 0%, 2% and 5% improvement. I don't happen to think that small amount of improvement is worth the risks involved with Forteo and the user reviews I've read are not at all reassuring as some reported horrendous pain and disability after starting the treatment. About Prolia, same thing – small improvement (2 %) that hardly compensates for the risks involved. A doctor in Canada even told a traveling companion of mine  - "Don't you DARE go on Prolia – it's very hard on the system."

Jump to this post

Got my bone density results in May after one year (2 injections) on Prolia. Spine: up 11. 6%, hip almost 7%. Endocrinologist very pleased with results. Had 3rd injection.

REPLY
@sue225

Yes, started at about the same and a bit lower in the spine. Just had 3rd injection. After one year, up 11.6% for the spine and almost 7% in the hip.

Jump to this post

Fortunate for you to regain bone density so high after only 1 year. Are you doing intense exercise or taking certain supplements to have achieved so much bone density ? Help us all by telling us what helped you along with the Prolia injection. Perhaps you are still quite young & maybe that may have been the key for high success ? from Susan

REPLY
@susan30

Fortunate for you to regain bone density so high after only 1 year. Are you doing intense exercise or taking certain supplements to have achieved so much bone density ? Help us all by telling us what helped you along with the Prolia injection. Perhaps you are still quite young & maybe that may have been the key for high success ? from Susan

Jump to this post

No I am not quite young! I am 64. I kept foolishly refusing treatment until the percentage of bone loss scared some sense into me. And I hate to admit this but I do not exercise (I know very bad but so much osteoarthritis: knees, hip, spine, still no excuse). I do take my Vit D daily (2000iu/day as per doctor's instructions) and I do try to walk on the good days.

REPLY
@jaleen

I appreciate your response and that of others in the group about the efficacy of Forteo and Prolia, but I am disappointed that no one mention how much improvement (% according to a dexa-scan) they have made. I have 3 friends who had the 2-year treatment with Forteo. Results were 0%, 2% and 5% improvement. I don't happen to think that small amount of improvement is worth the risks involved with Forteo and the user reviews I've read are not at all reassuring as some reported horrendous pain and disability after starting the treatment. About Prolia, same thing – small improvement (2 %) that hardly compensates for the risks involved. A doctor in Canada even told a traveling companion of mine  - "Don't you DARE go on Prolia – it's very hard on the system."

Jump to this post

After one year on Prolia, I had an 11.5 % improvement in my spine and just over 6% in my hip. Had a third injection in May. Also take 2000 iu of Vitamin D daily. Doctor happy with results.

REPLY

I would not recommend Prolia to anyone, but especially to those who are prone to infections. I researched it before I got the injection and one of the things the manufacturer said was Prolia can cause infections. They didn't say the the drug works by hijacking your immune system to build bone, which it does. After the injection I had an ear infection for 3 months; my doctor said to never take this drug again. A friend of mine who got the Prolia injection suffered intense jaw pain for months. I've also been told by a doctor that Prolia's effect on you bones is temporary and after a short time your bones will loose whatever density gains they got from it. So, I'd advise against taking it.

REPLY

If you stop taking Prolia you will lose the bone density you have gained. As long as you replace Prolia with another med, Forteo or for example, a bisphosphonate you will continue to build or maintain bone. All medications have side effects. (Even overthecounter Tylenol can cause liver damage). For some people with osteoporosis, and particularly once you are post-menopausal with little estrogen floating around, diet and exercise will not solve the problem. There is no perfect solution and no perfect drug .The side effects from a hip fracture are bad and often result in an earlier than necessary demise.

REPLY
@sue225

If you stop taking Prolia you will lose the bone density you have gained. As long as you replace Prolia with another med, Forteo or for example, a bisphosphonate you will continue to build or maintain bone. All medications have side effects. (Even overthecounter Tylenol can cause liver damage). For some people with osteoporosis, and particularly once you are post-menopausal with little estrogen floating around, diet and exercise will not solve the problem. There is no perfect solution and no perfect drug .The side effects from a hip fracture are bad and often result in an earlier than necessary demise.

Jump to this post

@sue22 I'm sorry to disagree with you but not every ones body will accept the same med . Exercise ,staying away from carbonated soda or carbonated water is important for your bones. A bone builder med. that isn't a prescription is on the alternative market I cant think of the name right now . Magnesium,calcium, potassium ,phorphrus are all good for the body . Some people do well on the Prolia,Forteo and others don,t my girlfriend lose teeth from forteo so not everyone can use them . Be your own advocate for your health .

REPLY
Please sign in or register to post a reply.